Problems with Edema & Hypertension
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Problems with Edema & Hypertension


I am 30 years old and have been treated for bipolar for 3 years and depression for many years before that.  Over time I have gained quite a bit of weight (about 50 lbs).  I also have been on many, many meds.

Several months ago I started taking risperdal and developed edema and high blood pressure.  Everyone assumed it was from the risperdal and that was stopped.  When the edema and hypertension did not go away my doctor thought it was probably from the high dose remeron I was also taking.  After months of trying different doses, no remeron, a reintroduction of remeron, we found that remeron apparently was not helping although it wasn't the cause.  I changed to imipramine.  At that point I was placed on a BP med because it had reached sustained very high levels (160/95 the last day at the doctor--I had always had hypotension until this summer that that is even higher than for someone with an average norm).

Any ideas what has happened?  I am nervous about this because I am so young for this.  It's well controlled after a month on the meds, but another med does not thrill me.  I actually suspect that depakote is involved but it is the med that I most rely on for stability so I can't really mess with it to find out.  (My meds are provigil 200, depakote 2000 (level about 130), lithium 1200 (level 1.1), imipramine 100)


Dear Anon -- 
I usually try to figure out something useful to say, but in this case, I am sorry to say, I really can't comment. Sounds like you went through all the right steps to figure out where the edema (fluid accumulation) came from and nothing really looked like a clear culprit. Depakote doesn't do that, except in unusual cases (but there are some reported, as you'll see if you Google Depakote edema; probably already have?).  Good luck with your next steps. 

Dr. Phelps
 


Published January, 2006

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?